Parkinsonism-hyperpyrexia syndrome after withdrawal of antiparkinsonian drugs and deep brain stimulation surgery
© The Author(s) 2017
Received: 2 June 2016
Accepted: 8 December 2016
Published: 6 March 2017
Parkinsonism-hyperpyrexia syndrome (PHS) is a rare but potentially fatal condition in patients with Parkinson’s disease. Deep brain stimulation (DBS) is a widely used and efficacious treatment for advanced Parkinson’s disease.
Here, we report a case of PHS in a patient who first underwent withdrawal of antiparkinsonian medications and then bilateral subthalamic nucleus DBS.
Patients should be advised to gradually decrease rather than suddenly stop antiparkinsonian medications when they must stop taking a medication and antiparkinsonian medications should be reintroduced as soon as possible after surgery.
KeywordsParkinson’s disease Deep brain stimulation Parkinsonism-hyperpyrexia syndrome
Parkinsonism-hyperpyrexia syndrome (PHS) is a rare but potentially fatal condition in patients with Parkinson’s disease (PD) and is manifested by pyrexia, muscle rigidity, a reduced level of consciousness, and autonomic instability. It is generally believed that rapid withdrawal of antiparkinsonian drugs or abrupt changes in medication regimens is the primary cause of this syndrome [1, 2]. Deep brain stimulation (DBS) is a widely used and efficacious treatment for advanced Parkinson’s disease. Antiparkinsonian drugs are transiently stopped before the procedure to check the patient’s response during the procedure when the patient is in the “off” state. However, sudden discontinuation of medications before or after DBS surgery had been reported to provoke PHS [3, 4]. In addition, the surgery itself may also provoke the condition. Here, we reported a case of PHS in a patient who firstly underwent withdrawal of antiparkinsonian medications and then bilateral subthalamic nucleus (STN) DBS.
It has been reported repeatedly that acute withdrawal of antiparkinsonian drugs in PD patients is considered to be the sole cause of PHS. Apart from these medication-related causes, physiological stressors, such as surgery, injury, may also precipitate PHS . Overnight withdrawal of antiparkinsonian drugs in PD patients is widely performed before DBS surgery to aid in the identification of the optimal macrostimulation response site during surgery. Thus, withdrawal of antiparkinsonian drugs combined with further surgery is more likely to cause the complication than either factor alone. Until now, about 5 cases of PHS after DBS surgery have been documented; 3 of these cases occurred due to perioperative drug cessation [4, 6, 7], while, the other 2 cases occurred 6 and 8 days after antiparkinsonian drug dosages were reduced abruptly when the DBS system was activated [3, 8]. In our case, the patient first experienced rapid reduction of antiparkinsonian drugs due to dyskinesia. However, there was no improvement, which eventually made her received DBS surgery. After surgery, PHS happened and a left frontal cerebral infarction occurred on the 2nd day after surgery. However, it is uncertain whether the occurrence of cerebral infarction precipitated PHS or not. PHS occurred eventually and was characterized by hyperthermia, extreme muscle rigidity, autonomic instability, and altered consciousness. At first, the patient’s condition was not considered to be PHS because of a lack of experience with this disorder and confounding factors such as the possibility of infection and cerebral infarction. The differential diagnosis included infection, cerebral infarction and intracerebral hemorrhage. Infection was excluded based on CSF analysis, an x-ray, routine stool tests, routine urine tests and bacterial culture analysis. CT of the brain revealed no intracerebral hemorrhage but showed a left frontal cerebral infarction. Thus, in the first 7 days after surgery, only symptomatic treatment was administered. Finally, when infection, cerebral infarction and intracerebral hemorrhage were all excluded, the diagnosis of PHS was made, and antiparkinsonian medications were gradually prescribed. The patient’ condition returned to her preoperative status with clear consciousness and stable vital signs when discharged.
In summary, patients should be advised to gradually reduce rather than suddenly stop antiparkinsonian medications when they must stop taking a medication due to significant side effects. Once a patient is seen to have very high fever, extreme muscle rigidity, autonomic instability, and altered consciousness, PHS should be considered. Moreover, antiparkinsonian medications should be reintroduced as soon as possible after surgery. In the event that a patient develops PHS, it should be treated as a neurological emergency. The key to success is early diagnosis and initiation of treatment. Finally, we should consider the possibility that DBS surgery itself, as a physiological stressor, may precipitate PHS.
Deep brain stimulation
This work was supported partly by Beijing Health System Advanced Health Technology Talent Cultivation Plan (Grant No. 2011-3-032), China National Clinical Research Center for Neurological Diseases (Grant No. NCRC-ND), Beijing Municipal Administration of Hospitals Clinical medicine Development of Special Funding Support (Grant No. ZYLX201305) and National Natural Science Foundation of China (Grant No. 81527901).
Availability of data and materials
CH contributed to the data collection and writing. YG and DM were involved in the surgery and participated the data collection. JZ and FM were the surgeons who performed the surgery. FM conceived of the study, and participated in its design and coordination and helped to draft the manuscript. All authors read and approved the final manuscript.
The authors declare that they have no competing interests.
Consent for publication
Ethics approval and consent to participate
Written, informed consent was obtained from the patient for publication of this case report and accompanying images.
Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.
- Newman EJ, Grosset DG, Kennedy PG. The parkinsonism-hyperpyrexia syndrome. Neurocrit Care. 2009;10:136–40.View ArticlePubMedGoogle Scholar
- Arora A, Fletcher P. Parkinsonism hyperpyrexia syndrome caused by abrupt withdrawal of ropinirole. Br J Hosp Med. 2013;74:698–9.View ArticleGoogle Scholar
- Urasaki E, Fukudome T, Hirose M, Nakane S, Matsuo H, Yamakawa Y. Neuroleptic malignant syndrome (parkinsonism-hyperpyrexia syndrome) after deep brain stimulation of the subthalamic nucleus. J Clin Neurosci. 2013;20:740–1.View ArticlePubMedGoogle Scholar
- Kim JH, Kwon TH, Koh SB, Park JY. Parkinsonism-hyperpyrexia syndrome after deep brain stimulation surgery: case report. Neurosurgery. 2010;66, E1029.View ArticlePubMedGoogle Scholar
- Hashimoto T, Tokuda T, Hanyu N, Tabata K, Yanagisawa N. Withdrawal of levodopa and other risk factors for malignant syndrome in Parkinson’s disease. Parkinsonism Relat Disord. 2003;9 Suppl 1:S25–30.View ArticlePubMedGoogle Scholar
- Linazasoro G, Van Blercom N, Castro A, Dapena MD. Subthalamic deep brain stimulation masking possible malignant syndrome in Parkinson disease. Neurology. 2004;63:589–90.View ArticlePubMedGoogle Scholar
- Govindappa ST, Abbas MM, Hosurkar G, Varma RG, Muthane UB. Parkinsonism Hyperpyrexia Syndrome following Deep Brain Stimulation. Parkinsonism Relat Disord. 2015;21:1284–5.View ArticlePubMedGoogle Scholar
- Factor SA. Fatal Parkinsonism-hyperpyrexia syndrome in a Parkinson’s disease patient while actively treated with deep brain stimulation. Mov Disord. 2007;22:148–9.View ArticlePubMedGoogle Scholar